New Jersey, 2012

Hail and Damaging Winds in New Jersey, June 10, 2012

June 10, 2012 · NWS PHI · 4 events in 3 counties and zones

Isolated strong to severe thunderstorms developed along a weak cool front draped across northern New Jersey and northeast Pennsylvania during the late afternoon and early evening of the 10th. Strong thunderstorm wind gusts downed numerous trees and power lines, leaving about 11,000 customers without electricity mainly across Morris, Sussex, and Somerset counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Isolated strong to severe thunderstorms developed along a weak cool front draped across northern New Jersey and northeast Pennsylvania during the late afternoon and early evening of the 10th. Strong thunderstorm wind gusts downed numerous trees and power lines, leaving about 11,000 customers without electricity mainly across Morris, Sussex, and Somerset counties. This thunderstorm also dropped small hail in Morris county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 4:02 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 10, 4:02 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT SUN JUN 10 2012

.SYNOPSIS...
HIGH PRESSURE ALONG THE NEW ENGLAND COAST WILL INFLUENCE OUR
WEATHER INTO TUESDAY. A STRONG COLD FRONT WILL MOVE SLOWLY
THROUGH THE MID ATLANTIC STATES LATE TUESDAY AND WEDNESDAY,
THEN SAG JUST TO OUR SOUTH ON THURSDAY. AN AREA OF LOW PRESSURE
MIGHT THEN FORM ALONG THIS FRONT LATE THURSDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A SURFACE FRONT CONTINUES TO SLOWLY SLIDE SOUTHWESTWARD INTO OUR
AREA, WHICH ATTM IS DRAPED ACROSS NORTHEASTERN PENNSYLVANIA TO
ABOUT OCEAN COUNTY IN NEW JERSEY. SOME CONVECTION HAS DEVELOPED
UP NORTH, MAINLY INITIATED NEAR THE HIGHER TERRAIN AND WITHIN IN
AREA OF LOW-LEVEL MOISTURE CONVERGENCE AND BETTER INSTABILITY. THE
LAPS DATA INDICATES THAT THE SURFACE BASED CAPE IS NEAR 1800 J/KG
UP ACROSS THE NORTH. THIS ACTIVITY SHOULD TRACK NEAR THE SURFACE
FRONT, ALTHOUGH SOME UNCERTAINTY EXISTS WITH HOW FAR SOUTH IT
GETS AS A WELL DEFINED SEA BREEZE CONTINUES TO MARCH INLAND ACROSS
NEW JERSEY. WE MAINTAINED SLIGHT CHC TO CHC POPS ACROSS PARTS OF
THE NORTHERN ZONES WITH ISOLATED/SCATTERED WORDING THROUGH THE
EVENING. THIS ACTIVITY SHOULD WANE BY MIDNIGHT AS IT LOOKS TO BE
MAINLY DIURNALLY DRIVEN.

THE CONVECTIVE CORES SO FAR ARE NOT TERRIBLY TALL, THEREFORE
MAINLY LOCAL DOWNPOURS AND PERHAPS SOME WIND. IF THE CORES CAN
BECOME TALLER, THERE COULD BE SOME SMALL HAIL. THE HOURLY GRIDS
WERE TWEAKED WITH THE 20Z OBSERVATIONS AND ALSO SOME INCORPORATION
OF THE LAV/LAMP GUIDANCE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THE SFC HIGH MOVES SLIGHTLY EWD ON MONDAY AND ONCE AGAIN, THERE
COULD BE SOME AFTN/EVE SHWRS/TSTMS BUT POPS AND AREAL COVERAGE
REMAINS LOW.  IT APPEARS THAT THE BEST CHCS COULD BE OVER WRN
AREAS, AND WILL KEEP LOW CHC IN THE FCST.  AFTER THE LAST COUPLE OF
DAYS, NOT SURE HOW MUCH WILL BE ABLE TO GET STARTED DUE TO THE LACK
OF ANY SIG TRIGGERS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE SHARP UPPER LEVEL RIDGE IS EXPECTED TO SLIDE OFF THE COAST
TUESDAY NIGHT ALLOWING MOISTURE FROM THE WEST AND SOUTH TO SURGE
NORTHWARD AHEAD OF AN ADVANCING COLD FRONT. THERE IS STILL SOME
DISAGREEMENT BETWEEN THE MODELS AS TO HOW MUCH RAIN MIGHT FALL
FROM THIS SETUP. THE GFS IS MORE AGGRESSIVE IN FORMING RIPPLES OF
LOW PRESSURE ALONG THIS FRONT, AND SO PRODUCES OVER TWO INCHES IN
SOME AREAS...WHILE THE EUROPEAN MODEL SEEMS TO PUSH THE FRONT OFF
THE COAST A LITTLE FASTER AND SO PRODUCES A MORE MODEST ONE INCH OR
SO. IF THE GFS TURNS OUT TO BE RIGHT...THERE COULD BE SOME FLASH
FLOODING ISSUES IN THE METRO PHILADELPHIA AREA. AS THIS FRONT SAGS
SLOWLY SOUTH ON WEDNESDAY...SOME CLEARING MAY OCCUR...ESPECIALLY
NORTH AND WEST OF PHILADELPHIA EVEN AS ANOTHER LOW TRIES TO FROM
ALONG THE CAROLINA COAST WHILE HIGH PRESSURE NUDGES IN FROM THE
NORTHEAST. THIS HIGH PRESSURE SYSTEM MAY BE JUST STRONG ENOUGH TO
KEEP FAIR WEATHER OVER THE AREA THROUGH NEXT WEEKEND.

WITH AN EASTERLY FLOW OVER THE REGION THROUGH FRIDAY...TEMPERATURES
ARE EXPECTED TO PEAK IN THE UPPER 70S NORTH AND LOW 80S
SOUTH...WITH SLIGHTLY COOLER TEMPERATURES ALONG THE COAST.
SLIGHTLY WARMER TEMPERATURES ARE POSSIBLE NEXT WEEKEND, BUT
NOTHING EXTREME IS EXPECTED.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

FOR THE MOST PART, VFR WILL PREVAIL AS HIGH PRESSURE REMAINS TO
THE SOUTH AND WILL GRADUALLY MOVE EWD ON MONDAY. A SHOWER OR TSTM
CANNOT BE RULED OUT THIS EVENING OR ON MONDAY AFTN/EVE THAT COULD
BRIEFLY REDUCE CIGS/VSBYS TO MVFR. HOWEVER DUE TO THE LOW AREAL
COVERAGE WILL NOT MENTION IN THE INDIVIDUAL FCSTS. THE BEST CHCS
ON MONDAY MAY BE OVER WRN SECTIONS.

OTHERWISE, THERE MAY BE SOME OVERNIGHT AND EARLY MORNING MVFR FOG
AT MOST LOCATIONS TONIGHT.

THE WIND WILL GENLY BE SW THE REMAINDER OF THIS AFTERNOON BUT SE
TONIGHT AND EVEN MORE ELY ON MONDAY. A SEA BREEZE CONTINUES TO
MARCH INLAND ACROSS NEW JERSEY WITH A NOTED BAY BREEZE NEARING
KILG. SPEEDS WILL BE LIGHT TONIGHT AND COULD REACH AROUND 10 KT
ON MONDAY.

OUTLOOK...
MONDAY NIGHT...VFR CONDITIONS EXPECTED.

TUESDAY THROUGH WEDNESDAY...RAIN AND THUNDERSTORM ACTIVITY
ASSOCIATED WITH A SLOW MOVING COLD FRONT COULD RESULT IN MVFR OR
LOWER CONDITIONS.

THURSDAY...GENERALLY VFR CONDITIONS BUT SUB-VFR CONDITIONS CANNOT
BE RULED OUT IN ANY SHOWER ACTIVITY.

FRIDAY...VFR CONDITIONS EXPECTED.

&&

.MARINE...
SFC HIGH PRESSURE TO THE S WILL MOVE SLOWLY EWD ON MONDAY. THIS IS
THE DOMINANT WX FEATURE OVER THE MARINE AREA AND AS A RESULT SEAS
SHOULD BE RELATIVELY TRANQUIL AND WIND SHOULD BE IN THE 10-15 KT
RANGE. SCA CONDS ARE NOT EXPECTED THRU THE SHORT TERM PD.

OUTLOOK...
THROUGHOUT MOST OF THE EXTENDED PERIOD, WINDS AND SEAS ARE
EXPECTED TO BE BELOW SCA CRITERIA. A COLD FRONT CROSSING THE
REGION ON WEDNESDAY MAY BRING SEAS OR WIND GUSTS CLOSE TO SCA
CONDITIONS, BUT THE TIMING AND STRENGTH OF THIS FEATURE REMAINS
UNCERTAIN AT THIS TIME.

&&

.HYDROLOGY...
THUNDERSTORMS ASSOCIATED WITH A SLOW MOVING COLD FRONT COULD
PRODUCE AN INCH OR MORE OF RAIN IN A SHORT PERIOD OF TIME LATE
TUESDAY AND WEDNESDAY. THUS THERE IS A POTENTIAL FOR FLASH
FLOODING IN THE METRO PHILADELPHIA AREA. WE WILL NEED TO WATCH
THIS SYSTEM AND ISSUE ANY APPROPRIATE PRODUCTS AS WE GET CLOSER TO
THE EVENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/MIKETTA
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...MIKETTA
AVIATION...GORSE/NIERENBERG/MIKETTA
MARINE...NIERENBERG/MIKETTA
HYDROLOGY...MIKETTA
Hazardous weather outlook, Jun 10, 2:35 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT SUN JUN 10 2012

NJZ001-007>010-012>015-020-025-026-PAZ054-055-060>062-111945-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-OCEAN-COASTAL ATLANTIC-
COASTAL OCEAN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
335 PM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DEZ001-NJZ016>019-027-PAZ067>071-111945-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
335 PM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
DELAWARE...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DEZ002>004-MDZ008-012-015-019-020-NJZ021>024-111945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
335 PM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-111945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
335 PM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS AND DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 10, 3:25 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 PM EDT SUN JUN 10 2012

NJZ001-008-102115-
MORRIS NJ-SUSSEX NJ-
425 PM EDT SUN JUN 10 2012

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MORRIS AND SUSSEX
COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG THE SUSSEX AND ORANGE COUNTY
BORDER...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
AND EAST OF HAINESVILLE AROUND 430 PM...SUSSEX AND BRANCHVILLE
AROUND 445 PM...AND FRANKLIN AND HAMBURG AROUND 500 PM BEFORE
DROPPING INTO MORRIS COUNTY AFTER 500 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

THESE STORMS WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND
MAY PRODUCE SMALL HAIL. IF YOU HEAR THUNDER...PLEASE MOVE INDOORS.

LAT...LON 4121 7437 4119 7437 4109 7449 4105 7449
      4106 7445 4102 7438 4101 7430 4098 7427
      4096 7427 4087 7469 4130 7483 4135 7476
      4136 7471

MPD
Special weather statement, Jun 10, 3:30 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT SUN JUN 10 2012

NJZ007-009-PAZ062-102130-
HUNTERDON NJ-NORTHAMPTON PA-WARREN NJ-
430 PM EDT SUN JUN 10 2012

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...NORTHAMPTON AND
WARREN COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF EASTON...MOVING SOUTHEAST AT 10
MPH. THE THUNDERSTORM WILL BE NEAR HARMONY AND ROXBURG AROUND 445
PM...PHILLIPSBURG AND PLEASANT VALLEY AROUND 500 PM...BLOOMSBURY AND
ALPHA AROUND 515 PM...AND GLEN GARDNER AND MILFORD AROUND 530 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND
MAY PRODUCE SMALL HAIL. IF YOU HEAR THUNDER...PLEASE MOVE INDOORS.

LAT...LON 4062 7479 4048 7506 4051 7507 4053 7506
      4057 7511 4058 7514 4057 7516 4082 7533
      4092 7513

MPD
Special weather statement, Jun 10, 4:15 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 PM EDT SUN JUN 10 2012

NJZ001-008-102215-
MORRIS NJ-SUSSEX NJ-
515 PM EDT SUN JUN 10 2012

...STRONG THUNDERSTORMS WILL AFFECT MORRIS AND SUSSEX COUNTIES...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES EAST OF NEWTON TO 15 MILES
NORTHWEST OF MORRISTOWN...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR LAKE MOHAWK AND HOPATCONG AROUND 530
PM...MOUNT ARLINGTON AND STANHOPE AROUND 545 PM...SUCCASUNNA AND
MORRIS PLAINS AROUND 600 PM...AND MENDHAM AND MORRISTOWN AROUND 615
PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

THESE STORMS WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND
MAY PRODUCE SMALL HAIL. IF YOU HEAR THUNDER...PLEASE MOVE INDOORS.

LAT...LON 4110 7448 4105 7449 4106 7445 4103 7442
      4101 7434 4090 7430 4090 7433 4082 7432
      4080 7436 4073 7437 4067 7445 4069 7452
      4076 7456 4073 7465 4074 7468 4121 7480

MPD
Special weather statement, Jun 10, 4:19 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
519 PM EDT SUN JUN 10 2012

NJZ001-008-102215-
MORRIS NJ-SUSSEX NJ-
519 PM EDT SUN JUN 10 2012

...STRONG THUNDERSTORMS WILL AFFECT MORRIS AND SUSSEX COUNTIES...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES EAST OF NEWTON TO 15 MILES
NORTHWEST OF MORRISTOWN...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR LAKE MOHAWK AND HOPATCONG AROUND 530
PM...MOUNT ARLINGTON AND STANHOPE AROUND 545 PM...SUCCASUNNA AND
MORRIS PLAINS AROUND 600 PM...AND MENDHAM AND MORRISTOWN AROUND 615
PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

THESE STORMS WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND
WIND GUSTS UP TO 35 MPH...AND MAY PRODUCE SMALL HAIL. IF YOU HEAR
THUNDER...PLEASE MOVE INDOORS.

LAT...LON 4110 7448 4105 7449 4106 7445 4103 7442
      4101 7434 4090 7430 4090 7433 4082 7432
      4080 7436 4073 7437 4067 7445 4069 7452
      4076 7456 4073 7465 4074 7468 4121 7480

MPD

The radar

The Philadelphia radar (KDIX), 120 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 10, 4:29 PM EST
Where
Sussex County, 2 mi SE of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
41.010, -74.623

A thunderstorm wind gust knocked down large tree limbs 2 miles southeast of Sparta at 5:29 pm EDT on the 10th.

Thunderstorm Wind, Morris

When
June 10, 4:30 PM EST
Where
Morris County, Lake Hopatcong
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
40.950, -74.630

A severe thunderstorm produced extensive damage in Morris county, knocking down numerous trees and electric wires, with the swath of damage beginning just east of Lake Hopatcong at 5:30 pm EDT on the 10th and extending southward through the county. Other areas with widespread tree and power line damage included Jefferson Township, Rockaway Township, Dover, Wharton, and Harding. A number of roads across the county were closed due to downed trees. About 11,000 customers lost power throughout Morris, Sussex, and Somerset counties as a result of the storm. No injuries were reported.

Hail, Morris

When
June 10, 4:54 PM EST
Where
Morris County, 3 mi SSW of Dover
Measured
0.75 in hail
Reported by
Public
Coordinates
40.840, -74.572

A thunderstorm dropped penny-size hail 3 miles south-southwest of Dover at 5:54 pm EDT on the 10th. Smaller hail fell in Dover itself and also in Mine Hill Township and Mendham from 5:40 pm EDT to 6:05 pm EDT.

Thunderstorm Wind, Somerset

When
June 10, 5:08 PM EST to 5:10 PM EST
Where
Somerset County, 3 mi SE of Bernardsville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.689, -74.529

A severe thunderstorm knocked down numerous trees and electric wires 3 miles southeast of Bernardsville at 6:08 pm EDT on the 10th. Other wind damage also occurred in Bernards Township. A few thousand customers lost electricity as a result of the downed power lines, but no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394322, 394335, 394344, 394356.